Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2023, 7:13 PM CDT for Ector County, Ward County, Winkler County, Texas; Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 7:13 PM CDT (00:13 UTC)
- Expired
- May 24, 2023, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lea County, NM, Ector County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:04 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 24, 6:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 604 PM CDT Wed May 24 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 143 PM CDT Wed May 24 2023 Another active day of weather is expected across southeast New Mexico and west Texas today with persisting northwesterly upper level flow. Despite storms last night and this morning across the northern/eastern Permian Basin, efficient moisture recovery has dewpoints in the upper 50s to mid 60s across the area. This moisture led to cloud cover across the region earlier this morning which have since scattered out but should limit high temperatures to the mid 80s to low 90s today. There is plenty of instability in place with 2000-2500 J/kg of MLCAPE with the best corridor from the high plains of eastern New Mexico through the west-central Permian Basin and eastern Stockton Plateau. While it still requires a bit more heating to overcome some MLCIN, and reach convective temperature the elevated heat sources (such as the Davis Mountains and western Stockton Plateau) are already seeing their first weak storms. Effective bulk shear is higher than previous days, sitting around 35-45kts this afternoon. Hodographs are cyclonically curved in the low levels but become fairly straight above 2-3km favoring splitting supercells. Without the presence of a dominant dryline or other lifting mechanisms, early afternoon storm development will largely by topographically driven along with any lingering boundaries from yesterday. Achieving convective initiation is going to be the main limitation for seeing storms in the afternoon time frame. With northwesterly flow in place, storms that initiate across the high plains of eastern and northeastern New Mexico look to grow upscale and push southeastward through the Texas Panhandle into this evening. Where these storms initiate and how quickly they congeal into an MCS will determine what areas will be affected. For now, most high-res models are eying up the east-central Permian Basin to be clipped by it but could very well be 50-100 miles to the east or west...northwest flow will do northwest flow things. The main concerns from storms today will primarily be large hail and an isolated tornado from the afternoon supercells with large hail and damaging winds possible with the eventual MCS. With the eastern half of the area likely overturned by today's convection and outflow from the eventual MCS, attention turns to the higher terrain out west for more diurnally-driven scattered storms possible tomorrow afternoon. Initiation looks possible across elevated terrain including portions of the Guadalupe and Davis Mountains which may meander into the adjacent plains. Enough shear persists to support longer lived storms, perhaps a few rotating updrafts, eventually growing upscale to multicell clusters which presents a marginally severe threat. Will have to see how today's convection resolves to full realize the potential tomorrow. As for temperatures, a tad cooler today across the Permian Basin thanks to morning cloud cover with upper 80s and low 90s found further west. Tomorrow will be a bit cooler than today, with temperatures topping out in the mid 80s for most with 90s confined to the river valleys. Lows tonight and tomorrow night remain right around average for mid/late May. -Munyan && .LONG TERM... (Friday through Tuesday) Issued at 143 PM CDT Wed May 24 2023 Upper ridge on Friday will extend up from Mexico across SE NM and W TX northward to MN as a trough extends down the West Coast. The trough will slowly expand east Saturday and Sunday as the ridge across TX weakens. A cut off low that develops over Nrn CA Sunday will slowly wobble south Monday and weaken Tuesday as it moves into AZ. All the while the ridge remains across the area. High temperatures will be below normal Friday in the 80s except for 90s along the Pecos and Rio Grande. Widespread highs in the 80s Saturday and Sunday. Readings start to increase Monday reaching normal temperatures Tuesday with highs in the low to mid 90s. Lows mainly in the 60s. Rain chances continue with a chance of storms over the higher elevations and across the nrn Permian Basin Friday and Friday night. Saturday and Sunday rain chances primarily south of the Pecos River with lower pops elsewhere. Sunday and Monday rain chances move east only catching the edge of the area. Have at least a marginal risk of severe each day so strong to severe storms will be possible along with locally heavy rain. Tuesday currently looks dry. && .AVIATION... (00Z TAFS) Issued at 558 PM CDT Wed May 24 2023 Return flow will continue next 24 hours, increasing and becoming gusty Thursday afternoon. Expect a stratus repeat over MVFR cigs Thursday morning all terminals except KPEQ. Forecast soundings develop another widespread cu field Thursday afternoon, w/bases 4.5-5 kft AGL. Convective chances will be mainly confined to the higher terrain, except for maybe a MCS moving through the Permian Basin overnight. The only sure bet attm looks to be KFST this evening. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 83 64 84 / 30 30 20 20 Carlsbad 63 87 63 89 / 10 30 30 40 Dryden 68 89 68 89 / 20 20 10 0 Fort Stockton 65 88 66 88 / 20 30 20 20 Guadalupe Pass 61 81 62 84 / 10 20 20 30 Hobbs 60 83 61 84 / 30 30 30 30 Marfa 55 86 54 86 / 10 50 20 30 Midland Intl Airport 63 85 65 85 / 20 20 20 20 Odessa 64 85 66 85 / 20 20 20 20 Wink 65 89 66 90 / 20 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...44
Hazardous weather outlook, May 24, 2:02 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Wed May 24 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 PM CDT Wed May 24 2023 /102 PM MDT Wed May 24 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon and evening, with strong to severe storms possible, especially across portions of Southeast New Mexico, the Western Permian Basin, and the Trans Pecos. Primary threats will include large hail, damaging wind, frequent lightning, and heavy rain... although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible each day this week, with the greatest chance for severe thunderstorms over the Northeast Permian Basin and Davis Mountains. Large hail and damaging wind are the main concerns. Any storms that develop will be capable of producing frequent lightning and locally heavy rain that could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 24, 4:26 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Wed May 24 2023
TXZ278-242215-
Davis Mountains Foothills TX-
426 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of southwestern Pecos,
northern Brewster and southeastern Jeff Davis Counties through 515 PM
CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Alpine-Casparis Municipal Airport, or 11 miles
north of Alpine, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Pecos,
northern Brewster and southeastern Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3062 10366 3062 10337 3054 10326 3031 10337
3030 10341 3051 10369
TIME...MOT...LOC 2126Z 295DEG 17KT 3053 10360
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, May 24, 4:28 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Wed May 24 2023
TXZ277>279-242215-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
428 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of northwestern
Brewster County through 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Alpine, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3016 10362 3029 10364 3043 10318 3007 10313
TIME...MOT...LOC 2128Z 261DEG 16KT 3022 10354
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, May 24, 4:39 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Wed May 24 2023
TXZ277-278-242230-
Davis Mountains Foothills TX-Davis Mountains TX-
439 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of southeastern Jeff
Davis County through 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, McDonald Observatory, Davis Mountains
State Park, Indian Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3057 10409 3067 10409 3071 10374 3047 10377
TIME...MOT...LOC 2139Z 279DEG 10KT 3060 10402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, May 24, 5:07 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
507 PM CDT Wed May 24 2023
TXZ277-279-242245-
Central Brewster County TX-Davis Mountains TX-
507 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of west central
Brewster County through 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Marathon, or 21 miles southeast of Alpine, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3012 10359 3024 10347 3011 10310 2984 10339
TIME...MOT...LOC 2206Z 336DEG 11KT 3010 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Special weather statement, May 24, 6:07 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Wed May 24 2023
TXZ274-278-250000-
Reeves County Plains TX-Davis Mountains Foothills TX-
607 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 700 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea State Park, or 24 miles north of Fort Davis, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.
This includes Interstate 10 between mile markers 200 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 10383 3095 10394 3121 10362 3100 10339
TIME...MOT...LOC 2307Z 236DEG 19KT 3094 10380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
93Special weather statement, May 24, 6:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT Wed May 24 2023
TXZ060-067-274-250030-
Ward TX-Reeves County Plains TX-Winkler TX-
642 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of east central Reeves,
northeastern Ward, southern Winkler and southeastern Loving Counties
through 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pyote, or 16 miles east of Pecos, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wink, Thorntonville, Pyote, Wickett, Winkler County Airport and
Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 51 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3187 10329 3170 10282 3128 10320 3137 10338
TIME...MOT...LOC 2342Z 205DEG 20KT 3148 10323
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:45 AM CDT | Special Weather Statement | MAF | Cochran | 30 min |
| May 25, 2:58 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 62 min |
| May 25, 3:33 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 57 min |
| May 25, 4:32 AM CDT | Special Weather Statement | MAF | Dawson | 28 min |
| May 25, 4:58 AM CDT | Special Weather Statement | MAF | Martin | 32 min |
| May 25, 5:32 AM CDT | Special Weather Statement | MAF | Martin | 28 min |
| May 25, 6:03 AM CDT | Special Weather Statement | MAF | Howard | 27 min |
| May 25, 6:30 AM CDT | Flash Flood Warning | MAF | Howard | 2 hr |
| May 25, 6:32 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin | 3 hr |
| May 25, 7:08 AM CDT | Special Weather Statement | MAF | Glasscock | 52 min |
| May 25, 3:10 PM CDT | Special Weather Statement | MAF | Jeff Davis | 50 min |
| May 25, 3:54 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 66 min |
| May 25, 4:21 PM CDT | Special Weather Statement | MAF | Reeves | 39 min |
| May 25, 4:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 63 min |
| May 25, 5:13 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 60 min |
| May 25, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 63 min |
| May 25, 6:59 PM CDT | Special Weather Statement | MAF | 46 min | |
| May 25, 2:01 AM CDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.